Alert archive / Wisconsin / River Flood Warnings in 2017

River Flood Warning 22, NWS Milwaukee, WI

April 11, 2017Rock County, Wisconsin

NWS Milwaukee, WI issued this river flood warning at Apr 11, 2017, 6:54 AM CDT for Rock County, Wisconsin. It was in force for 4 days.

The area

The outline as issued.

The facts

Issued
Apr 11, 2017, 6:54 AM CDT (11:54 UTC)
Expired
Apr 14, 2017, 7:00 PM CDT
In force
4 days
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Flood severity
Minor

County Rock County, WI

The radar

The Milwaukee radar (KMKX), 57 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rock River at Afton (AFTW3).

Action stage
8 ft
Minor stage
9 ft
Moderate stage
11.1 ft
Major stage
12.2 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05430500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

002 
WGUS43 KMKX 111154
FLWMKX
 
FLOOD WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
654 AM CDT TUE APR 11 2017

...The National Weather Service in Milwaukee/Sullivan has issued a 
flood warning for the following rivers in Wisconsin...

  Rock River At Afton affecting Rock County


&& 
WIC105-112354-
/O.NEW.KMKX.FL.W.0022.170411T1154Z-170415T0000Z/
/AFTW3.1.ER.170411T0830Z.170411T1800Z.170414T1800Z.NO/
654 AM CDT TUE APR 11 2017

The National Weather Service in Milwaukee/sullivan has issued a 

* Flood Warning for 
  The Rock River At Afton.
* At  5:15 AM Tuesday the stage was 9.0 feet.
* Flood stage is 9.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 9.1 feet by this 
  afternoon. The river will fall below flood stage Friday early 
  afternoon.
* Impact...At 9.1 feet...Floodwaters affect property of a home on 
  South Christianson Road on the east side of the river in the Afton 
  area.

&&
 
LAT...LON 4265 8910 4266 8903 4261 8900 4257 8898
      4257 8909 4261 8910

&& 

River forecasts are available for some but not all river gaging
locations. The 7 day river forecast takes into account past
precipitation...soil moisture conditions etc..and predicted
future 48 hour basin-average precipitation.
 
(stages in ft.)        Bank-      Latest         Forecast stages
-               Flood  full      observed        ...for 7 pm...
Location       stage  stage    stage/time       Tue  Wed  Thu  Fri
Afton            9.0   8.0   9.01 05 AM 04/11   9.1  9.0  9.0  8.9

-                   Highest      24 hour change
-                   observed     in river stage
-                   stage in      (ft.) up to      Highest stage
-                   the last    latest observed     forecast in
-                   7 days          stage           next 7 days
Afton            9.01  05 AM 04/11    0.18       9.10 01 PM 04/11

Below is the latest predicted precipitation information in 6 hour
increments for the listed sites. This information is updated twice
daily - in the morning and evening. Precipitation prediction is for
48 hours into the future from September through March and for 24
hours into the future from April through August.

Afton: 7 am-1 pm  Tue Apr 11  0.00
Afton: 1 pm-7 pm  Tue Apr 11  0.00
Afton: 7 pm-1 am  Tue Apr 11  0.00
Afton: 1 am-7 am  Wed Apr 12  0.00
Afton: 7 am-1 pm  Wed Apr 12  0.00
Afton: 1 pm-7 pm  Wed Apr 12  0.00
Afton: 7 pm-1 am  Wed Apr 12  0.00
Afton: 1 am-7 am  Thu Apr 13  0.09

$$
3 follow-up statements
483 
WGUS83 KMKX 111502
FLSMKX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1001 AM CDT TUE APR 11 2017

...The Flood Warning continues for the following rivers in 
Wisconsin...
 
  Rock River At Afton affecting Rock County 
 

&& 
WIC105-120301-
/O.EXT.KMKX.FL.W.0022.000000T0000Z-170414T1800Z/
/AFTW3.1.ER.170411T0830Z.170411T1800Z.170414T1200Z.NO/
1001 AM CDT TUE APR 11 2017

The Flood Warning continues for
  The Rock River At Afton.
* At  7:15 AM Tuesday the stage was 9.0 feet.
* Flood stage is 9.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 9.1 feet by this 
  afternoon. The river will fall below flood stage Friday morning.
* Impact...At 9.1 feet...Floodwaters affect property of a home on 
  South Christianson Road on the east side of the river in the Afton 
  area.

&&
 
LAT...LON 4265 8910 4266 8903 4261 8900 4257 8898
      4257 8909 4261 8910

$$

&& 

River forecasts are available for some but not all river gaging
locations. The 7 day river forecast takes into account past
precipitation...soil moisture conditions etc..and predicted
future 48 hour basin-average precipitation.
 
(stages in ft.)        Bank-      Latest         Forecast stages
-               Flood  full      observed        ...for 7 pm...
Location       stage  stage    stage/time       Tue  Wed  Thu  Fri
Afton            9.0   8.0   9.01 07 AM 04/11   9.1  9.1  9.0  8.9

-                   Highest      24 hour change
-                   observed     in river stage
-                   stage in      (ft.) up to      Highest stage
-                   the last    latest observed     forecast in
-                   7 days          stage           next 7 days
Afton            9.01  07 AM 04/11    0.17       9.10 01 PM 04/11

Below is the latest predicted precipitation information in 6 hour
increments for the listed sites. This information is updated twice
daily - in the morning and evening. Precipitation prediction is for
48 hours into the future from September through March and for 24
hours into the future from April through August.

Afton: 7 am-1 pm  Tue Apr 11  0.00
Afton: 1 pm-7 pm  Tue Apr 11  0.00
Afton: 7 pm-1 am  Tue Apr 11  0.00
Afton: 1 am-7 am  Wed Apr 12  0.00
Afton: 7 am-1 pm  Wed Apr 12  0.00
Afton: 1 pm-7 pm  Wed Apr 12  0.00
Afton: 7 pm-1 am  Wed Apr 12  0.00
Afton: 1 am-7 am  Thu Apr 13  0.09
988 
WGUS83 KMKX 112020
FLSMKX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
320 PM CDT TUE APR 11 2017

...The Flood Warning continues for the following rivers in 
Wisconsin...
  Rock River At Afton affecting Rock County 
 

&& 
WIC105-120820-
/O.CON.KMKX.FL.W.0022.000000T0000Z-170414T1800Z/
/AFTW3.1.ER.170411T0830Z.170412T0000Z.170414T1200Z.NO/
320 PM CDT TUE APR 11 2017

The Flood Warning continues for
  The Rock River At Afton.
* At  2:15 PM Tuesday the stage was 9.0 feet.
* Flood stage is 9.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Impact...At 9.1 feet...Floodwaters affect property of a home on 
  South Christianson Road on the east side of the river in the Afton 
  area.

&&
 
LAT...LON 4265 8910 4266 8903 4261 8900 4257 8898
      4257 8909 4261 8910

$$

&&

River forecasts are available for some but not all river gaging
locations. The 7 day river forecast takes into account past
precipitation...soil moisture conditions etc..and predicted 
future 24 hour basin-average precipitation.
 
(stages in ft.)        Bank-      Latest         Forecast stages
-               Flood  full      observed        ...for 6 pm...
Location       stage  stage    stage/time       Wed  Thu  Fri  Sat
Afton            9.0   8.0   9.02 02 PM 04/11   9.1  9.1  9.0  8.9

-                   Highest      24 hour change
-                   observed     in river stage
-                   stage in      (ft.) up to      Highest stage
-                   the last    latest observed     forecast in
-                   7 days          stage           next 7 days
Afton            9.02  02 PM 04/11    0.18       9.10 07 PM 04/11

Below is predicted precipitation information in 6 hour increments
for the listed sites. This information is updated twice daily-morning
and evening. Precipitation prediction is for 48 hours into the future
from October through March and for 24 hours into the future from
April through August.

Afton: 7 pm-1 am  Tue Apr 11  0.08
Afton: 1 am-7 am  Wed Apr 12  0.00
Afton: 7 am-1 pm  Wed Apr 12  0.00
Afton: 1 pm-7 pm  Wed Apr 12  0.00
Afton: 7 pm-1 am  Wed Apr 12  0.00
Afton: 1 am-7 am  Thu Apr 13  0.00
Afton: 7 am-1 pm  Thu Apr 13  0.00
Afton: 1 pm-7 pm  Thu Apr 13  0.00
903 
WGUS83 KMKX 120219
FLSMKX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
919 PM CDT TUE APR 11 2017

...The Food Warning is cancelled for the following rivers in 
Wisconsin...
 
  Rock River At Afton affecting Rock County
 

&& 
WIC105-120249-
/O.CAN.KMKX.FL.W.0022.000000T0000Z-170414T1800Z/
/AFTW3.1.ER.170411T0830Z.170411T1915Z.170411T2145Z.NO/
919 PM CDT TUE APR 11 2017

The Flood Warning is cancelled for
  The Rock River At Afton.
* At  8:15 PM Tuesday the stage was 9.0 feet.
* Flood stage is 9.0 feet.
* Fell below flood stage at  4:45 PM Tuesday.
* Forecast...The river will continue to fall to 8.8 feet by Thursday 
  morning.
* Impact...At 9.0 feet...Minor flood damge occurs to lowland and 
  agricultural land adjacent to the river in the Afton and Janesville
  areas.

&&
 
LAT...LON 4265 8910 4266 8903 4261 8900 4257 8898
      4257 8909 4261 8910

$$

&&

River forecasts are available for some but not all river gaging
locations. The 7 day river forecast takes into account past
precipitation...soil moisture conditions etc..and predicted 
future 24 hour basin-average precipitation.
 
(stages in ft.)        Bank-      Latest         Forecast stages
-               Flood  full      observed        ...for 6 pm...
Location       stage  stage    stage/time       Wed  Thu  Fri  Sat
Afton            9.0   8.0   8.96 08 PM 04/11   8.9  8.8  8.8  8.7

-                   Highest      24 hour change
-                   observed     in river stage
-                   stage in      (ft.) up to      Highest stage
-                   the last    latest observed     forecast in
-                   7 days          stage           next 7 days
Afton            9.02  02 PM 04/11    0.09       8.90 01 AM 04/12

Below is predicted precipitation information in 6 hour increments
for the listed sites. This information is updated twice daily-morning
and evening. Precipitation prediction is for 48 hours into the future
from October through March and for 24 hours into the future from
April through August.

Afton: 7 pm-1 am  Tue Apr 11  0.00
Afton: 1 am-7 am  Wed Apr 12  0.00
Afton: 7 am-1 pm  Wed Apr 12  0.00
Afton: 1 pm-7 pm  Wed Apr 12  0.00
Afton: 7 pm-1 am  Wed Apr 12  0.02
Afton: 1 am-7 am  Thu Apr 13  0.20
Afton: 7 am-1 pm  Thu Apr 13  0.02
Afton: 1 pm-7 pm  Thu Apr 13  0.00

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this river flood warning went out at Apr 11, 3:00 AM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Apr 11, 3:00 AM CDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
300 AM CDT Tue Apr 11 2017

.Today and Tonight...Forecast Confidence...Medium

The upper shortwave near Lake Superior will move into southern
Canada this morning, with a second shortwave moving across Wisconsin
this evening. Little in the way of upper divergence of 700 mb upward
motion.

Main issue is with low clouds.  Stratus deck extends across southern
Wisconsin and into northern illinois.  GFS forecast soundings show
some potential for scattering out briefly by mid morning, but prefer
the RAP soundings with the trapped low level moisture through much
of the day. As a result temperatures will be quite cool.

.WEDNESDAY - Confidence...Medium
Surface high shifts east. A developing WAA regime takes hold
which erodes the lingering influence of low level thermal trough.
Focus for precip within this return flow remains to our west
although a small chance will be in place for our northwest cwa per
suggestion of 00z ECMWF and 00z GFS. Temps will get a boost over
the chill of Tuesday though onshore flow will keep lakeside areas
on the cooler side. Overall more sun in the morning with
increasing afternoon clouds.

.WEDNESDAY NIGHT AND THURSDAY - Confidence...Medium
High POPS this period (esp through Thursday morning) with an
uptick in the 850 jet and favorable dynamics from right rear quad
of 200-300 millibar jet core. 500 millibar vort max rides in
during the night as well. Not finding much if any elevated
instability so will maintain the idea of no thunder for now. More
of an inverted trough idea at the surface with this system. The
ECWMF shows considerably less QPF than the GEM and GFS.

.FRIDAY THROUGH SATURDAY NIGHT - Confidence...Medium
This is shaping up to be the more active period of this forecast
cycle. First off on Friday the progs are showing a decent moisture
push as southerly 850 winds increase ahead of organizing low
pressure in the Plains. So decent convective potential with this
warm front/moisture push. The low tracks to our north with warm
sector in place heading into Saturday. Convection will then be
likely Saturday into Saturday evening with trailing cold front
sliding through. The GFS is slowest to shift this to the southeast
suggesting this latter cold front round of storms would hold off
until Saturday night. Looks rather warm as 925 temps rise back
into the teens celsius for both Friday and especially Saturday
with warm sector well entrenched across the area.

.SUNDAY - Confidence...Medium
Looks like a quiet day with high pressure and cooler airmass in
place in the wake of the departed cold front.

.MONDAY - Confidence...Low
Differences arise with the ECMWF showing a weak system affecting
mainly northern WI and the GFS showing a return of moisture from
the south with the front coming back as a warm front with qpf into
the southern CWA.

&&

.AVIATION(06Z TAFS)...IFR ceilings are expected for much of the
night, improving to MVFR Tuesday morning. Should eventually see
an improvement to VFR in the afternoon into evening as clouds
scatter out.

A few showers or sprinkles are possible mainly in the northern
forecast area over the next few hours, winding down by the early
morning hours.

&&

.MARINE...Winds becoming mainly northwest this morning, then as weak
high pressure approaches, expect winds to try an become east. GFS
does not have this happening until evening, with the HRRR weakening
the west/northwest winds by sunset.

Winds/waves will remain below small craft criteria through mid
week.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Today/Tonight and Aviation/Marine...Hentz
Tuesday through Sunday...Collar
Hazardous weather outlook, Apr 11, 3:22 AM CDT, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
322 AM CDT Tue Apr 11 2017

WIZ046-047-051-052-056>060-062>072-120830-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
322 AM CDT Tue Apr 11 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Friday night through Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-120830-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
322 AM CDT Tue Apr 11 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Friday night through Saturday
night.

Collar
www.weather.gov/mkx

Nearby

River Flood Warnings in Wisconsin, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.